The occurrence and severity of adverse reactions are generally directly related
to serum lithium concentrations as well as to individual patient sensitivity
to lithium, and generally occur more frequently and with greater severity at
Adverse reactions may be encountered at serum lithium levels below 1.5 mEq/L. Mild to moderate adverse reactions may occur at levels from 1.5 to 2.5 mEq/L, and moderate to severe reactions may be seen at levels of 2.0 mEq/L and above.
Fine hand tremor, polyuria, and mild thirst may occur during initial therapy for the acute manic phase, and may persist throughout treatment. Transient and mild nausea and general discomfort may also appear during the first few days of lithium administration.
These side effects usually subside with continued treatment or a temporary reduction or cessation of dosage. If persistent, cessation of lithium therapy may be required.
Diarrhea, vomiting, drowsiness, muscular weakness, and lack of coordination may be early signs of lithium intoxication, and can occur at lithium levels below 2.0 mEq/L. At higher levels, ataxia, giddiness, tinnitus, blurred vision, and a large output of dilute urine may be seen. Serum lithium levels above 3.0 mEq/L may produce a complex clinical picture, involving multiple organs and organ systems. Serum lithium levels should not be permitted to exceed 2.0 mEq/L during the acute treatment phase.
The following reactions have been reported and appear to be related to serum lithium levels, including levels within the therapeutic range:
Neuromuscular/Central Nervous System: Tremor, muscle hyperirritability
(fasciculations, twitching, clonic movements of whole limbs), hypertonicity,
ataxia, choreo-athetotic movements, hyperactive deep tendon reflex, extrapyramidal
symptoms including acute dystonia, cogwheel rigidity, blackout spells, epileptiform
seizures, slurred speech, dizziness, vertigo, downbeat nystagmus, incontinence
of urine or feces, somnolence, psychomotor retardation, restlessness, confusion,
stupor, coma, tongue movements, tics, tinnitus, hallucinations, poor memory,
slowed intellectual functioning, startled response, worsening of organic brain
syndromes, myasthenia gravis (rarely).
Cardiovascular: Cardiac arrhythmia, hypotension, peripheral circulatory
collapse, bradycardia, sinus node dysfunction with severe bradycardia (which
may result in syncope).
Gastrointestinal: Anorexia, nausea, vomiting, diarrhea, gastritis, salivary
gland swelling, abdominal pain, excessive salivation, flatulence, indigestion.
Genitourinary: Glycosuria, decreased creatinine clearance, albuminuria,
oliguria, and symptoms of nephrogenic diabetes insipidus including polyuria,
thirst and polydipsia.
Dermatologic: Drying and thinning of hair, alopecia, anesthesia of skin,
acne, chronic folliculitis, xerosis cutis, psoriasis or its exacerbation, generalized
pruritus with or without rash, cutaneous ulcers, angioedema.
Autonomic: Blurred vision, dry mouth, impotence/sexual dysfunction.
Thyroid Abnormalities: Euthyroid goiter and/or hypothyroidism (including
myxedema) accompanied by lower T3 and T4. I131 uptake may be elevated. (See
PRECAUTIONS.) Paradoxically, rare cases of
hyperthyroidism have been reported.
EEG Changes: Diffuse slowing, widening of the frequency spectrum, potentiation
and disorganization of background rhythm.
EKG Changes: Reversible flattening, isoelectricity or inversion of T-waves.
Miscellaneous: Fatigue, lethargy, transient scotomata, exophthalmos, dehydration,
weight loss, leukocytosis, headache, transient hyperglycemia, hypercalcemia,
hyperparathyroidism, excessive weight gain, edematous swelling of ankles or
wrists, metallic taste, dysgeusia/taste distortion, salty taste, thirst, swollen
lips, tightness in chest, swollen and/or painful joints, fever, polyarthralgia,
Some reports of nephrogenic diabetes insipidus, hyperparathyroidism, and hypothyroidism which persist after lithium discontinuation have been received.
A few reports have been received of the development of painful discoloration of fingers and toes and coldness of the extremities within one day of the starting of treatment with lithium. The mechanism through which these symptoms (resembling Raynaud's syndrome) developed is not known. Recovery followed discontinuance.
Cases of pseudotumor cerebri (increased intracranial pressure and papilledema) have been reported with lithium use. If undetected, this condition may result in enlargement of the blind spot, constriction of visual fields, and eventual blindness due to optic atrophy. Lithium should be discontinued, if clinically possible, if this syndrome occurs.